Los Angeles dermatologist Ava Shamban calls Ozempic's Hollywood entrance “the hottest thing since, oh I don’t know, pasteurization and the bikini wax!” The injectable diabetes drug has become topic number one among moneyed weight watchers from Malibu to Madison Avenue and pretty much everywhere in between. “It went from ‘Have you heard of it?’ to ‘Who is doing it?’ and moving into who-is-not-doing-it territory in certain circles,” Shamban says. The allure is strong: “Who doesn't want to have better blood sugar control, enhanced longevity, increased memory, diminished brain fog and weight loss all at the same time?”

The diabetes drug has become a hot topic among moneyed weight watchers from Malibu to Madison Avenue.

But it will cost you. Those willing to prick and pay for access to Ozempic for weight loss are shelling out upwards of $1,500 a month to give themselves semaglutide injections in the tummy and tush, and coming up with all sorts of reasons they are back in their slip dresses, few of which involve admitting to actually taking the drug. (That’s in person…TikTok is another story. See #MyOzempicJourney). But the slimming side effect is not the only thing that’s part of the conversation.

Ozempic, a semaglutide drug by Novo Nordisk, has been proven to regulate insulin, suppress appetite, and lower the risk of cardiovascular events for diabetic patients. (Another version, Wegovy, is prescribed for patients with obesity. Mounjaro, a tirzepatide injection for diabetes, is also on the rise, as are unbranded versions made by compounding pharmacies are regularly prescribed for those who want to lose weight but can’t stomach the payments not covered by insurance). Over the last few months, its use has become so ubiquitous that it has been linked with drug shortages for those who are medically dependent, the troubling return of trend stories about heroin-chic thinness, and, according to one prominent doctor, dermatologist Paul Jarrod Frank, an uptick in what he calls “Ozempic face.”

More From Town & Country
preview for Style Section Curated

“In my 25 plus years in medicine there have been only two other drugs that have been on the tip of everyone’s tongue before this: Botox and Viagra,” says Frank. “Just like Botox changed the way we look at wrinkles and Viagra changed the way we look at sex,” Ozempic, he says, is altering the way we think about weight loss.

Only two other drugs have been on the tip of everyone’s tongue before this: Botox and Viagra.

Typically any cosmetic patient, particularly as they get older, will experience facial sagging with weight loss. “They say their body is in great shape but they feel like their face is sagging,” Frank says, pointing out that weight loss over the age of 50 comes with aesthetic consequences he likens to letting the air out of a balloon. “It takes a certain category of filling to fix that, and that’s volume restoration,” Frank adds. Rather than going after individual wrinkles, he’s using biostimulatory fillers like Radiesse and Sculptura to restructure the face as a whole, adding volume while stimulating collagen.

Washington, DC dermatologist Tina Alster, who is behind many of the faces we see on cable news and Capitol Hill, reports an uptick in treatment requests from patients whose faces have become gaunt after Ozempic and Wegovy. “I have had to increase the amount and frequency of filler injections and laser resurfacing procedures to counteract associated facial wrinkles,” she reports. “I’ve had a couple of patients who also report hair loss for which I have been performing PRP (platelet-rich plasma) scalp injections.” New York City dermatologist Pat Wexler been utilizing a combination of treatments to work against sinking and sagging: Radiesse injections and Ulthera treatments to add volume and stimulate collagen and elastic tissue; and Sofwave for superficial lines.

Shamban explains that the speed with which weight loss is happening on Ozempic can also compound the issue, not just for the face, but the body as well. “When volume losses are extensive in short time periods, the structural skin fibers and dermal network do not have the right amount of time to process the adipose tissue loss with any ‘snap back’ and tighten up as it might with a slower weight loss.”

Weight loss past 50 comes with aesthetic consequences akin to letting the air out of a balloon.

At what point do the medical and cosmetic side effects outweigh the effects themselves? When it comes to weight loss, there is a high threshold for pain. “I am concerned that, in addition to the common headaches, fatigue, nausea, and diarrhea experienced by most people on the medication, there are growing reports of associated serious side effects including vision changes and organ inflammation (eg, pancreatitis),” reports Alster.

Patients experiencing cosmetic side effects from Ozempic might be confronted with more than a needle or laser at their next visit to the dermatologist—if they’re lucky. “When I see a patient getting thinner and thinner and more hollow, they lose perception of what they really look like,” Wexler says. “I feel like it’s my responsibility to tell them they’ve reached their limit and back off. It is addictive. It’s not an opiate, but anything—even shopping—can be addictive.” She has cautioned certain patients who have gone too far to pull back on their dosages.

“The advertising is seductive. Going on it is seductive,” Wexler says. “It’s my duty as a physician to point out problems with any treatment, whether it’s something I gave them or not.”